Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 29, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Mar 20, 2009, 12:49 PM AKDT. It took effect at Mar 20, 2009, 6:29 PM AKDT. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2009, 12:49 PM AKDT (20:49 UTC)
- In effect from
- Mar 20, 2009, 6:29 PM AKDT
- Expired
- Mar 21, 2009, 8:28 PM AKDT
- In force
- 26 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 202049 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1249 PM AKDT FRI MAR 20 2009 AKZ187-211330- /X.NEW.PAFC.BZ.W.0029.090320T2049Z-090322T0000Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 1249 PM AKDT FRI MAR 20 2009 ...BLIZZARD WARNING IN EFFECT UNTIL 4 PM AKDT SATURDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 4 PM AKDT SATURDAY. EAST WINDS TO 35 TO 50 MPH TONIGHT ALONG WITH SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THROUGH SATURDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ185-211330- /X.NEW.PAFC.BZ.A.0024.090321T1400Z-090322T1400Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 1249 PM AKDT FRI MAR 20 2009 ...BLIZZARD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT. A STRONG FRONT APPROACHING THE EASTERN ALEUTIANS LATE TONIGHT MAY INCREASE WINDS TO EAST 30 TO 50 MPH TOWARD MORNING. THE STRONG WINDS ALONG WITH SNOW AND BLOWING SNOW MAY REDUCE VISIBILITY TO TO ONE QUARTER MILE OR LESS AT TIMES THROUGH LATE SATURDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$
4 follow-up statements
000 WWAK42 PAFC 210231 CCA WSWALU URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE ANCHORAGE AK 629 PM AKDT FRI MAR 20 2009 AKZ187-211915- /X.COR.PAFC.BZ.W.0029.090321T0229Z-090322T0000Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 629 PM AKDT FRI MAR 20 2009 ...BLIZZARD WARNING IN EFFECT UNTIL 4 PM AKDT SATURDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 4 PM AKDT SATURDAY. EAST WINDS OF 35 TO 50 MPH ALONG WITH SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THROUGH SATURDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ185-211915- /X.COR.PAFC.BZ.A.0024.090321T1400Z-090322T1400Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 629 PM AKDT FRI MAR 20 2009 ...BLIZZARD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT. A STRONG FRONT APPROACHING THE EASTERN ALEUTIANS LATE TONIGHT WILL INCREASE WINDS TO EAST 30 TO 50 MPH TOWARD MORNING. THE STRONG WINDS ALONG WITH SNOW AND BLOWING SNOW MAY REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS AT TIMES THROUGH LATE SATURDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$
000 WWAK42 PAFC 211300 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 500 AM AKDT SAT MAR 21 2009 AKZ185-220200- /X.UPG.PAFC.BZ.A.0024.090321T1400Z-090322T1400Z/ /X.EXB.PAFC.BZ.W.0029.090321T1600Z-090322T0800Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 500 AM AKDT SAT MAR 21 2009 ...BLIZZARD WARNING IN EFFECT FROM 8 AM AKDT THIS MORNING TO MIDNIGHT TONIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT AKDT TONIGHT. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A STRONG FRONT APPROACHING THE EASTERN ALEUTIANS WILL INCREASE WINDS OUT OF THE EAST LATER THIS MORNING. WINDS WILL INCREASE TO 30 TO 50 MPH LATER THIS MORNING. STRONG WINDS AND BLOWING SNOW WILL REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS AT TIMES THROUGH MIDNIGHT TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ187-220000- /X.CON.PAFC.BZ.W.0029.000000T0000Z-090322T0000Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 500 AM AKDT SAT MAR 21 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON. WINDS OF 35 TO 50 MPH OUT OF THE EAST WILL EVENTUALLY BACK TO THE NORTH. THE STRONG NORTHERLY WINDS COUPLED WITH COOLING TEMPERATURES ALONG WITH SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THROUGH THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK42 PAFC 220012 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 412 PM AKDT SAT MAR 21 2009 AKZ187-220115- /X.EXP.PAFC.BZ.W.0029.000000T0000Z-090322T0000Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 412 PM AKDT SAT MAR 21 2009 ...BLIZZARD WARNING HAS EXPIRED... THE BLIZZARD WARNING FOR THE CENTRAL ALEUTIANS IS NO LONGER IN EFFECT. $$ AKZ185-220800- /X.CON.PAFC.BZ.W.0029.000000T0000Z-090322T0800Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 412 PM AKDT SAT MAR 21 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT AKDT TONIGHT... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT AKDT TONIGHT FOR THE EASTERN ALEUTIANS. A STRONG WEATHER SYSTEM PASSING JUST TO THE SOUTH OF THE ALEUTIAN CHAIN HAS SPREAD BOTH SNOW AND WIND ACROSS THE EASTERN ALEUTIANS. BE PREPARED FOR VISIBILITIES TO DROP TO NEAR ZERO AT TIMES IN SNOW AND BLOWING SNOW THROUGH MIDNIGHT TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK42 PAFC 220428 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 828 PM AKDT SAT MAR 21 2009 AKZ185-220530- /X.CAN.PAFC.BZ.W.0029.000000T0000Z-090322T0800Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 828 PM AKDT SAT MAR 21 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. CONDITIONS CONTINUE TO IMPROVE. VISIBILITIES MAY OCCASIONALLY BE REDUCED TO LESS THAN ONE HALF MILE AT TIMES IN SNOW SHOWERS. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 20, 4:00 AM AKDT, 8 hours 49 minutes earlier.
Area forecast discussion, Mar 20, 4:00 AM AKDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 AM AKDT FRI MAR 20 2009
.ANALYSIS AND UPPER LEVELS...
STUBBORN BLOCKING RIDGE OVER NORTHEAST SIBERIA (REX CONFIGURATION)
WITH ASSOCIATED DOWNSTREAM TROUGH ALONG 140 DEGREES WEST LONGITUDE
AND A CLOSED CIRCULATION LOW OVER THE NORTHEAST GULF OF ALASKA. COLD
ADVECTION IN NORTHERLY FLOW FROM THE EASTER ALEUTIANS TO NEARLY THE
CANADIAN BORDER. LOW UNDERCUTTING THE SIBERIAN BLOCK CREATING WARM
ADVECTION OVER THE CENTRAL AND WESTERN ALEUTIANS.
.SHORT TERM FORECAST...
SIBERIAN BLOCK WILL SLOWLY RETROGRADE OVER THE NEXT FEW DAYS AND
TAKE ON MORE OF AN OMEGA LOOK AS THE LOW SOUTH OF THE WESTERN
ALEUTIANS CONNECTS WITH THE GULF LOW. MOST OF THE PRECIPITATION WILL
STAY SOUTH OF MAINLAND ALASKA THROUGH SATURDAY. SATURDAY NIGHT AND
SUNDAY THE MEAN TROUGH POSITION WILL FOLLOW THE RETROGRATION OF THE
SIBERIAN BLOCK AND ALLOW MORE MOISTURE TO MOVE INTO SOUTHERN ALASKA
FROM THE EAST AS SOUTHERLY FLOW DEVELOPS IN CYCLONIC FLOW.
.LONG TERM FORECAST...
THE ENTIRE PATTERN WILL CONTINUE TO SLOWLY RETROGRADE THROUGH NEXT
WEEK. ALTHOUGH THE NUMERICAL MODELS AGREE ON THE OVERALL PATTERN...
THE DETAILS IN HOW THE LOW ORIENTS ITSELF AND TIMING OF SHORT WAVE
FEATURES ARE NOT SO WELL DECIDED UPON. BASICALLY THE MEAN UPPER
TROUGH POSITION WILL BE ROUGHLY OVER THE EASTERN BERING SEA AND
CYCLONIC FLOW WILL DOMINATE THE ENTIRE STATE AND MOST OF THE BERING
SEA AND GULF OF ALASKA.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM WARNING 175 176.
GALE WARNING 170 172.
HEAVY FREEZING SPRAY 138 150 155 165 170 179.
FIRE WEATHER...NONE.
LUDWIG MAR 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 4:00 PM AKDT | Brisk Wind Advisory | AFC | 12 hr | |
| Mar 19, 4:00 PM AKDT | Gale Warning | AFC | 12 hr | |
| Mar 19, 4:00 PM AKDT | Small Craft Advisory | AFC | 36 hr | |
| Mar 19, 4:00 PM AKDT | Small Craft Advisory | AFC | 3 days | |
| Mar 19, 4:00 PM AKDT | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Mar 20, 4:00 AM AKDT | Gale Warning | AFC | 48 hr | |
| Mar 20, 4:00 AM AKDT | Small Craft Advisory | AFC | 36 hr | |
| Mar 20, 4:00 AM AKDT | Small Craft Advisory | AFC | 7 hr | |
| Mar 20, 4:00 AM AKDT | Storm Warning | AFC | 24 hr | |
| Mar 20, 8:45 AM AKDT | Gale Warning | AFC | 19 hr | |
| Mar 20, 8:45 AM AKDT | Heavy Freezing Spray Warning | AFC | 19 hr | |
| Mar 20, 11:05 AM AKDT | Gale Warning | AFC | 5 hr | |
| Mar 20, 12:49 PM AKDT | Blizzard Watch | AFC | 16 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.